Texas, 2025

Damaging Wind in Texas, May 1, 2025

May 1, 2025 · NWS HGX · 1 event in 1 county or zone

Thunderstorms moved across the Brazos Valley and Piney Wood area, producing damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Thunderstorms moved across the Brazos Valley and Piney Wood area, producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 1, 5:21 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, May 1, 5:21 PM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
621 PM CDT Thu May 1 2025

...New AVIATION...

.SHORT TERM...
(This evening through Friday Night)
Issued at 342 PM CDT Thu May 1 2025

The immediate term remains poised to be a fairly active one, with
several rounds of thunderstorms expected to impact SE TX over the
next 36 hours. This evening, we've already started to see the
development of isolated supercells to our W and NW as a shortwave
trough in the midlevels pushes through the Southern Plains. As
continued development occurs this evening, it's possible a few
isolated severe storms move into the Brazos Valley. The primary
threats from any storms overnight will be the possibility of large
hail and strong wind gusts. Localized heavy downpours will also be
possible in any storms that do develop. After sunset, convective
development will remain on a downward trend ahead of a resurgence
on Friday. Overnight lows tonight should generally be confined to
the upper 60s to near 70.

An active weather day is expected tomorrow with the potential for
severe storms increasing as a surface cold front pushes slowly
into the region. A conducive environment is expected ahead of the
front, with abundant near-surface moisture, SB instability in
excess of 2500 J/kg, and effective layer shear over 30 knots. PVA
ahead of the frontal passage itself should be sufficient to
trigger the development of isolated strong storms late tomorrow
afternoon, with the greatest risk area along and north of the I-10
corridor. Some of these cells could become strong to severe,
again bringing the threat of hail and strong wind gusts. As the
front pushes through the area during the evening and through the
overnight period, an organized line of thunderstorms will continue
to pose the risk of strong wind gusts. Furthermore, with the
boundary expected to travel relatively slowly, we will need to
closely monitor the possibility of training cells, which could
produce areas of street flooding. Tomorrow is a day to remain
weather aware, having multiple ways to receive warnings and
remaining vigilant of travel conditions.

Highs tomorrow should again reach the mid/upper 80s, with
overnight lows dropping a few degrees as mild northerly winds
behind the front bring in slightly cooler and drier air.

Cady

&&

.LONG TERM...
(Saturday through next Wednesday)
Issued at 342 PM CDT Thu May 1 2025

The cold front is expected to move into the coastal locations
sometime Saturday morning and we could still see some lingering
showers during the morning to early afternoon hours inland.
Periods of showers could persist for much of the day across the
coastal locations and the waters. Throughout the day,
drier/cooler air will be filtering into Southeast TX. This will
lead to cooler daytime temperatures, with highs likely to be in
the upper 70s over the Brazos Valley and Piney Woods region and
the lower 80s elsewhere.

On Sunday, conditions will improve as an upper level ridge
begins to build across the region. We could still see a few
showers but they should remain mostly over the Gulf waters and
coastal locations. The highs will be in the lower 80s areawide.
Mostly tranquil conditions will prevail into Monday as the
ridge dominates the local weather pattern, however, we could
see rain chances return Tuesday into Wednesday as low level
moisture and instability ramps up and several upper level
weaknesses pass through.

Cotto

&&

.AVIATION...
(00Z TAF Issuance)
Issued at 621 PM CDT Thu May 1 2025

A cluster of thunderstorms is currently on approach to CLL and may
bring heavy rain, gusty winds, and hail if it manages to hold
together. Also including VCTS around UTS as well with some
sporadic convection developing around the airfield over the next
few hours. These showers/storms are not expected to make it
further south than these two sites, but MVFR ceilings will filter
in at all sites during the overnight hours and extending into
Friday morning. VFR ceilings return by the mid-morning along with
isolated to scattered showers. Going into the early afternoon,
high-resolution model guidance reflects convection beginning to
develop around 18-20Z mainly near and north of I-10. These storms
will be occuring ahead of and along the boundary of an approaching
frontal boundary that will push through the area on Friday
evening/night. Periods of heavy rain are expected near and north
of the I-10 corridor through the afternoon, and this convection
will gradually make its way towards the coast by Friday night.

Southerly to southeasterly winds will be breezy again on Friday
with gusts around 20-25 kt in the afternoon. Winds will be
becoming northerly in the wake of the front, but this is just
beyond the scope of the current TAF package.

Batiste

&&

.MARINE...
Issued at 342 PM CDT Thu May 1 2025

Light to moderate onshore winds and seas of 2 to 4 feet are
expected through the weekend. Winds are expected to strengthen
early next week and relax by mid week. Caution flags and/or
Small Craft Advisories may be needed at times. Chance for
showers and storms over the waters can be expected daily through
the next several days.

Risk for strong rip currents along the Gulf facing beaches may
continue through the weekend. Please avoid going into the waters
if Red Flags are present along the beaches.

Cotto

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)	  69  85  63  78 /  20  80  70  20
Houston (IAH)			  72  86  67  82 /  20  70  60  40
Galveston (GLS)			  76  82  71  81 /  20  40  60  50

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk until 10 PM CDT this evening for
     TXZ436>439.

GM...None.
&&

SHORT TERM...Cady
LONG TERM....Cotto (24)
AVIATION...Batiste
MARINE...Cotto (24)

In the hours before

Special weather statement, May 1, 3:19 PM CST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
419 PM CDT Thu May 1 2025

TXZ195-196-012145-
Brazos TX-Burleson TX-
419 PM CDT Thu May 1 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN BURLESON AND
NORTHWESTERN BRAZOS COUNTIES THROUGH 445 PM CDT...

At 419 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hearne, moving east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Northern Bryan, Kurten, Wixon Valley, and Bryan Utilities Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern Texas.

&&

LAT...LON 3074 9646 3079 9642 3086 9639 3091 9635
      3097 9626 3097 9624 3066 9621 3071 9653
TIME...MOT...LOC 2119Z 275DEG 34KT 3087 9660

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
Local storm report, May 1, 3:59 PM CST, 2 hours 27 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Houston/Galveston TX
459 PM CDT Thu May 1 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     Hail             5 ENE Madisonville      30.98N 95.82W
04/30/2025  M0.25 Inch       Madison            TX   County Official

1000 PM     Hail             1 NW Grapeland          31.50N 95.50W
04/30/2025  M1.00 Inch       Houston            TX   Emergency Mngr

            Quarter sized hail west off Grapeland.

1025 PM     Tstm Wnd Dmg     13 WNW Lovelady         31.19N 95.65W
04/30/2025                   Houston            TX   Emergency Mngr

            Multiple trees down west of Austonio. A
            secondary roof over a trailer house was
            blown off.

1026 PM     Hail             10 W Lovelady           31.16N 95.60W
04/30/2025  E0.50 Inch       Houston            TX   Public

            Report from mPING: Half-inch (0.50 in.).

1050 PM     Tstm Wnd Dmg     10 E Midway             31.00N 95.58W
04/30/2025                   Houston            TX   Public

            Tree branches down, blocking roads near
            Weldon.

1100 PM     Tstm Wnd Dmg     4 NE Kennard            31.41N 95.14W
04/30/2025                   Houston            TX   Emergency Mngr

            One tree down blocking both lanes at FM 227
            near CR1165, north of Ratcliff.

&&
Special weather statement, May 1, 5:41 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
641 PM CDT Thu May 1 2025

TXZ163-176-177-198-020015-
Madison TX-Walker TX-Grimes TX-Houston TX-
641 PM CDT Thu May 1 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN GRIMES...
SOUTHWESTERN HOUSTON...MADISON AND CENTRAL WALKER COUNTIES THROUGH
715 PM CDT...

At 640 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Madisonville, moving northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Madisonville and Bedias.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3088 9540 3072 9581 3080 9606 3099 9613
      3109 9589 3109 9577 3112 9572 3118 9560
TIME...MOT...LOC 2340Z 214DEG 9KT 3093 9579

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Batiste
Special weather statement, May 1, 6:03 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
703 PM CDT Thu May 1 2025

TXZ163-176-177-195>199-020030-
Madison TX-Walker TX-Brazos TX-Washington TX-Grimes TX-Burleson TX-
Montgomery TX-Houston TX-
703 PM CDT Thu May 1 2025

...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL BURLESON...GRIMES...
BRAZOS...NORTHEASTERN WASHINGTON...NORTHWESTERN MONTGOMERY...
SOUTHWESTERN HOUSTON...CENTRAL MADISON AND NORTHWESTERN WALKER
COUNTIES THROUGH 730 PM CDT...

At 701 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 9 miles east of
Madisonville to 9 miles southwest of Bedias to near College Station.
Movement was southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
College Station, Bryan, northwestern Huntsville, Navasota,
Madisonville, Bedias, Kurten, Wixon Valley, Millican, Anderson, Kyle
Field, Iola, Crabbs Prairie, Wellborn, Roans Prairie, Richards, and
Carlos.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern Texas.

&&

LAT...LON 3085 9545 3047 9580 3032 9622 3067 9652
      3083 9619 3107 9585
TIME...MOT...LOC 0001Z 312DEG 14KT 3091 9576 3065 9601 3057 9633

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Batiste

The radar

The Ft Hood radar (KGRK), 146 km away, was scanning. The volume nearest the first event began at 00:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grimes

When
May 1, 6:26 PM CST
Where
Grimes County, 0.91 mi NW of Shiro Flying D Arpt
Measured
65 kt (75 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.640, -95.860

Broadcast media reported a large tree down over the roadway on highway 30 and FM2620 in Shiro.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1249813.